Sleep and anxiety disorders are among the most common health issues that Americans face each year. Both can contribute to mental and physical health problems and sleepless nights. Stress can lead to health problems like hypertension, heart disease, obesity, and diabetes.
Sleep disorders can also cause problems in your day to day life like fatigue, cognitive issues, and depression. Since these two issues are so common and debilitating, doctors have been looking for ways to effectively treat them with medications for more than a century.
In the late 19th century, doctors started to use a class of chemical depressants called barbiturates to treat anxiety, sleep disorders, and other issues like seizures.
But in the 1960s and 1970s, barbiturates were largely replaced by a supposedly less harmful drug class called benzodiazepines. Also called benzos, the drug is less likely to cause dependence and overdose, but they still have some of the same effects and side effects as barbiturates.
Restoril is a brand name for a prescription drug called temazepam, and it belongs to the benzodiazepine class of drugs. As a benzo, Restoril can cause chemical dependence, addiction, and overdose, when it’s abused or used for too long. Learn more about Restoril addiction, the signs and symptoms, and how it can be treated.
Restoril is a medication that’s often used to treat sleep disorders like insomnia. Restoril, like other benzos, is in a larger category of drugs called central nervous system (CNS) depressants. Depressants suppress excitability in the nervous system and often lead to feelings of relaxation, sedation, and euphoria. Restoril works in the brain by influencing a specific, naturally occurring chemical messenger called gamma-Aminobutyric acid (GABA).
This neurotransmitter is designed to bind to its receptors in the brain to regulate nervous system excitability. People with sleep or anxiety disorders may have psychological or biochemical problems that make their nervous systems more excitable when it’s time to rest and relax. Restoril and other depressants are used to correct this.
Restoril binds to GABA receptors and increases the effectiveness of the GABA neurotransmitter. The result is a more pronounced sedative, hypnotic, and anxiolytic (anti-anxiety) effect. People taking Restoril for therapeutic purposes may feel sedated and relaxed after taking the drug when they might normally be alert and anxious.
The drug can also cause feelings of depression, euphoria, and an alcohol-like intoxication, especially in high doses and in older patients.
Some people abuse the drug for its euphoric and relaxing effects. Abuse and even normal long-term use can lead to chemical dependence, where your brain is used to the drug and relies on it to maintain normal nervous system activity.
It can also cause addiction, which involves a change in the reward center of your brain, which causes it to seek Restoril or other depressants through powerful compulsions. It can be challenging to break a chemical dependency or addiction on your own. If you quit cold turkey, it can even cause dangerous withdrawal symptoms.
Restoril can cause dependence and addiction after long-term use or abuse. If you are worried that you might be developing a substance use issues that involve Restoril, there are a few signs and symptoms that you might be able to notice. Recognizing the signs of addiction is one of the first steps in getting the help you need.
Addressing an addiction early can help you avoid some of the most severe consequences of addiction like health problems and financial struggles. If you think you may be struggling with a substance use disorder, here are some signs and symptoms to look out for:
You don’t have to exhibit all of these symptoms to have a substance use problem. If you believe you might be struggling with a substance use problem relating to Restoril, speak to a doctor before quitting cold turkey. If you are worried that a friend or family member might be struggling with addiction, there are some signs and symptoms you might notice in someone else.
Restoril can be dangerous in high doses or after quitting cold turkey. Benzos, like Restoril, can cause potentially deadly overdoses with high doses of the drug. Depressants suppress the nervous system. In standard doses, this can slow down motor control and cognition, leading to a relaxed and sedated feeling. However, in high doses, the drug can start to suppress other nervous system functions, including functions of the autonomic nervous system.
The autonomic nervous system controls things like your heart rate, blood pressure, and breathing. When it starts to be suppressed, those functions may slow down to a dangerous degree. High doses of Restoril can cause hypotension, slowed breathing, and lowered blood pressure.
Overdose can lead to death when breathing slows or stops causing brain damage, coma, and a lack of oxygen in your muscles and organs. Overdose can also cause heart failure or strokes. Restoril is more dangerous when it’s combined with other depressants and opioids.
Other benzos, barbiturates, alcohol, and opioid pain relievers can cause a phenomenon called potentiation when mixed with Restoril. Potentiation occurs when two drugs with similar effects make each other more powerful. Even if you take moderate doses of each drug, they can combine to cause intense psychoactive effects. This can cause an overdose with smaller doses of the individual drugs.
Withdrawal symptoms can also be dangerous when you quit cold turkey or if you’ve gone through withdrawal before. Quitting abruptly after developing a chemical dependency on it can cause you to experience life-threatening withdrawal symptoms such as seizures and delirium tremens.
The safest way to begin Restoril addiction treatment is to go through medical detox or to detox in a hospital setting. Like other depressants, Restoril can cause potentially deadly withdrawal symptoms, especially when you quit cold turkey. Symptoms like seizures and delirium tremens (DTs) can be avoided in a medical detox program.
DTs can cause fatal complications in a significant number of cases of people that go through it without medical treatment. Detox involves 24-hour medically managed treatment that’s designed to help you avoid dangerous symptoms and ease the discomfort as much as possible.
After detox, you may move on to less intensive levels of care where you can address underlying symptoms and create relapse prevention strategies. If you still need high-level medical care, you might start with an inpatient or residential service. When you are ready to live on your own, you may continue to an outpatient program.
Bachhuber, M. A., Hennessy, S., Cunningham, C. O., & Starrels, J. L. (2016, April). Increasing Benzodiazepine Prescriptions and Overdose Mortality in the United States, 1996-2013. from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4816010/
National Institute on Drug Abuse. (2016, February). 8: Medical detoxification. from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification
U.S. National Library of Medicine. (2019, June 17). Temazepam: MedlinePlus Drug Information. from https://medlineplus.gov/druginfo/meds/a684003.html
U.S. National Library of Medicine. (2019, July 22). Gamma-Aminobutyric acid. from https://pubchem.ncbi.nlm.nih.gov/compound/gamma-Aminobutyric-acid
U.S. National Library of Medicine. (2019, July 10). Delirium tremens: MedlinePlus Medical Encyclopedia. from https://medlineplus.gov/ency/article/000766.htm